← All IV Flashcard Decks

IV Nutrition & Blood Products Flashcards

6 cards from real IV practice questions. Tap to flip, then mark Knew It or Still Learning — missed cards come back until you master them.

Read the first 6 IV Nutrition & Blood Products flashcards as text
  1. Which electrolyte abnormality is most commonly associated with long-term TPN therapy?

    Answer: Hypophosphatemia

    Hypophosphatemia is the most common electrolyte disturbance in TPN patients, occurring due to increased cellular phosphate uptake driven by the high dextrose load.

  2. Which IV administration set modification is required for blood products administered to neonates or infants?

    Answer: Use of microaggregate or leukoreduction filter and blood warmer for small-volume transfusions

    Neonatal and infant transfusions require a leukoreduction or microaggregate filter and often a blood warmer to prevent FNHTR, hypothermia, and CMV transmission.

  3. What monitoring parameter is most critical during the first 15 minutes of a blood transfusion?

    Answer: Vital signs (temperature, pulse, BP, respirations) and patient symptoms to detect acute reactions early

    The first 15 minutes of a transfusion carry the highest acute reaction risk; vital signs must be taken at baseline, 15 minutes into transfusion, and at completion.

  4. When infusing lipid emulsions as part of TPN, the tubing must be changed every how many hours?

    Answer: 24 hours

    Lipid-containing IV solutions support microbial growth; CDC guidelines require administration set changes every 24 hours for lipid-containing TPN.

  5. Which sign differentiates transfusion-related acute lung injury (TRALI) from TACO?

    Answer: TRALI presents within 6 hours with non-cardiogenic pulmonary edema and normal/low CVP, while TACO has elevated CVP and responds to diuretics

    TRALI is non-cardiogenic pulmonary edema caused by donor antibodies activating neutrophils in the recipient's lungs, presenting with low CVP, while TACO involves fluid overload with elevated CVP.

  6. A patient receiving TPN through a central line suddenly develops hypoglycemia. The TPN has been running continuously. What is the most likely cause?

    Answer: Insulin was added to the TPN bag in excessive amounts or a separate insulin infusion was not adjusted

    TPN-related hypoglycemia is most often caused by excessive insulin in the TPN admixture or failure to adjust a concurrent insulin infusion, causing blood glucose to drop despite ongoing dextrose infusion.

How this page was made: written with AI tools and published by Nathan Beja, founder of Practice Test Geeks, who is responsible for its content. Exam facts are checked against the official sources listed below. Not reviewed by a subject-matter expert. Editorial policy

Sources & references

Exam facts on this page (fees, format, dates, passing scores) are checked against these official sources; the date is our last check. Editorial policy

  1. ins1.org — Test delivery, eligibility, exam format, passing score, registration deadline, retake fee, retake policy, score release, score validity, test dates · verified Oct 2026